Alert archive / Florida / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 25, NWS Miami, FL

June 24, 2019Broward County, Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 24, 2019, 3:03 PM EDT for Broward County, Miami-Dade County, Florida. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2019, 3:03 PM EDT (19:03 UTC)
Expired
Jun 24, 2019, 3:30 PM EDT
In force
27 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broward County, FL, Miami-Dade County, FL

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:15 PM EDTHAIL 0.253 Ssw Hallandale, FLPUBLIC REPORTED PEA SIZED HAIL NEAR THE INTERSECTION OF MIAMI GARDENS DRIVE AND NE 19TH AVENUE. HAIL WAS ONGOING FOR SEVERAL MINUTES AT THE TIME OF THE CALL.
Jun 24, 3:15 PM EDTHAIL 0.752 S Hallandale, FLPUBLIC REPORTED RELAYED VIA CBS4 OF DIME TO PENNY SIZED HAIL AT AVENTURA MALL.
Jun 24, 3:25 PM EDTHAIL 0.255 Ssw Hallandale, FLREPORT RECEIVED VIA SOCIAL MEDIA OF PEBBLE SIZED HAIL IN NORTH MIAMI BEACH.
Jun 24, 3:37 PM EDTHAIL 0.256 Nw Miami Beach, FLVIDEO RECEIVED VIA SOCIAL MEDIA OF PEA SIZED HAIL FALLING IN THE MIAMI SHORES AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WUUS52 KMFL 241903
SVRMFL
FLC011-086-241930-
/O.NEW.KMFL.SV.W.0025.190624T1903Z-190624T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
303 PM EDT Mon Jun 24 2019

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Miami-Dade County in southeastern Florida...
  Southern Broward County in southeastern Florida...

* Until 330 PM EDT.

* At 302 PM EDT, a severe thunderstorm was located over Aventura, or
  over Hallandale, moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Hollywood and Miramar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2585 8002 2584 8004 2583 8004 2586 8028
      2606 8022 2605 8004
TIME...MOT...LOC 1902Z 006DEG 6KT 2598 8015 

HAIL...1.00IN
WIND...60MPH
 
$$

BAXTER
2 follow-up statements
473 
WWUS52 KMFL 241922
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
322 PM EDT Mon Jun 24 2019

FLC011-086-241930-
/O.CON.KMFL.SV.W.0025.000000T0000Z-190624T1930Z/
Miami-Dade FL-Broward FL-
322 PM EDT Mon Jun 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES...

At 322 PM EDT, a severe thunderstorm was located over Ojus, or near
Hallandale, moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Public also reported penny size hail around Aventura in Northeast
Miami-Dade, FL.

Locations impacted include...
Miami, Hialeah, Pembroke Pines, Hollywood and Miramar. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8002 2584 8004 2583 8004 2586 8028
      2604 8023 2603 8004
TIME...MOT...LOC 1922Z 006DEG 6KT 2595 8015 

HAIL...1.00IN
WIND...60MPH
 
$$

BAXTER
268 
WWUS52 KMFL 241929
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
329 PM EDT Mon Jun 24 2019

FLC011-086-241939-
/O.EXP.KMFL.SV.W.0025.000000T0000Z-190624T1930Z/
Miami-Dade FL-Broward FL-
329 PM EDT Mon Jun 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MIAMI-DADE AND
SOUTHERN BROWARD COUNTIES WILL EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, hail up 
to nickel size and gusty winds are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami.

LAT...LON 2585 8002 2584 8004 2583 8004 2586 8028
      2604 8023 2603 8004
TIME...MOT...LOC 1929Z 006DEG 6KT 2591 8018 

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:50 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
150 PM EDT Mon Jun 24 2019

.AVIATION...
Mostly VFR conditions are expected through the period. Isolated
to scattered thunderstorms are expected this afternoon and again
Tuesday afternoon, as indicated by the mention of VCTS.
Elsewhere, confidence in thunderstorm impacts is presently too
limited for mention at the other TAF sites at this time.
Thunderstorms could be accompanied by visibility and ceiling
restrictions.

&&

.PREV DISCUSSION... /issued 1157 AM EDT Mon Jun 24 2019/

UPDATE...
Little overall change has been made to the ongoing forecast, with
the Heat Advisory remaining in effect for Collier and Mainland
Monroe Counties for today.

Amid widespread insolation, visible satellite imagery indicates
boundary-layer cumulus fields becoming increasingly agitated over
interior South Florida, where diabatic surface heating has been
strongest thus far -- removed from the core of the inland-
spreading marine layer. Flanking sea-breeze boundaries, coupled
with ascent along boundary-layer circulations and rolls should
foster sustained convective development in the 1230PM-200PM time
frame. Convective initiation should principally occur over
interior sections of South Florida, though 5-10 kt westerlies in
the 925-850 mb layer may tend to focus modestly boosted
convergence and initial convective development eastward to some
extent. The light northerly component to midlevel winds will
foster an overall southward motion to evolving convection. While
deep shear is very weak, cell clustering will tend to occur in
response to the high efficiency for cold-pool- flanking
convergence boundaries to foster subsequent convective growth amid
rich boundary-layer moisture -- e.g., lowest 100-mb mean mixing
ratio around 15 g/kg.

A comparison of the 12Z Miami observed sounding today to that from
yesterday suggests that once updrafts become sustained, they may
be comparatively more robust than those yesterday. Specifically,
within the 800-600 mb layer, lapse rates have increased by around
0.5 C/km, in association with an influx of a relatively shallow
elevated mixed layer (EML). This EML will offer comparatively
stronger upward parcel accelerations. While the EML appears to be
surmounted by a small layer of static stability just below the
500-mb level that could temporarily restrict parcel accelerations,
overlying steep lapse rates higher in the troposphere should offer
adequate midlevel buoyancy for deep convective updrafts. The
presence of 20-25 kt of flow in the upper troposphere could also
facilitate convective sustenance. Dry air in the midlevels --
coupled with the aforementioned of steep midlevel lapse rates
layers -- will favor DCAPE around 1000 J/kg where insolation is
greatest. As a result, collapsing convective cores could produce
strong wind gusts, and an isolated damaging wind gusts cannot be
ruled out. Small hail, heavy rain, and frequent lightning will
also be possible.

DISCUSSION...

Today through Tuesday...

Deep layer high pressure centered to our west will remain the
dominant influence on our weather once again today. The low-level
synoptic wind flow will remain weak enough for both sea breezes
to develop and move inland, bringing a focus for showers and
thunderstorms to mainly the interior and western portions of the
east coast metro areas. Mid-level temperatures remain on the cool
side of climatology and indications are that a few stronger storms
will be possible again today. Frequent lightning, small hail, and
gusty winds will be possible with the stronger storms.

Hot temperatures remain the main story over the next few days, as
highs climb into the mid to upper 90s away from the coasts. This
will send heat index values soaring up above 100 degrees by late
morning, with many areas remaining in the 100-106 degree range
through the afternoon. It appears that Collier and Mainland Monroe
Counties should again reach Heat Advisory criteria of 108 degrees
for two hours or more, so an advisory is in effect for these areas
today. Regardless of whether or not your area is in an advisory, be
sure to slow down and take breaks if you're spending time outdoors.

Wednesday and beyond...

The deep layer ridge gradually retrogrades away from Florida
allowing the steering flow to become more easterly with time. This
will bring us back into a diurnal shower/thunderstorm cycle with
overnight/morning Atlantic showers followed by afternoon interior
and west coast thunderstorms. A deeper feed of moisture looks to
work into the area by late week in association with a trough of low
pressure suggesting we may end the week on a wetter note. Better
rain chances are likely to continue into the weekend with
temperatures trending closer to normal for this time of year.

MARINE...

Generally benign boating conditions are expected through
the period. The potential for showers and thunderstorms increases
around midweek and continues into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  78  93  77  91 /  10  20  20  20
Fort Lauderdale  79  92  79  90 /  10  20  10  30
Miami            79  94  79  92 /  20  30  10  40
Naples           78  92  78  92 /  10  10  20  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ069-070-075.

AM...None.
GM...None.

&&

AVIATION...Cohen/RAG
Hazardous weather outlook, Jun 24, 11:54 AM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1154 AM EDT Mon Jun 24 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1154 AM EDT Mon Jun 24 2019

...Heat Advisory for Collier and Mainland Monroe Counties today...
...Heat index readings of 102 to 110 degrees today...
...Chance for thunderstorms capable of strong winds today...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Temperatures: Heat index readings of 102 to 110 degrees are expected
today. A Heat Advisory is in effect for Collier and Mainland Monroe
Counties through early this evening. Please use caution if spending
time outdoors.

Thunderstorms: There is a chance of thunderstorms today across South
Florida, with the greatest coverage of this activity expected across
interior sections. A few strong thunderstorms will be possible, and
storms will be capable of producing frequent lightning.

Wind: The strongest storms could produce wind gusts of 45 to 55 mph.
An isolated damaging wind gust cannot be ruled out.

Hail: Small hail cannot be ruled out with the most intense storms.

Flooding: Storms could produce locally heavy rainfall this afternoon
into the early evening. Where storms move over the same location,
localized minor flooding could occur.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorm chances will continue with coverage increasing later
this week. The primary hazards are lightning, gusty winds, and
locally heavy rainfall.

Heat index values are forecast to be at least 105 degrees over most
of South Florida through Tuesday, with values approaching 110 degrees
over the interior. Heat index values will likely be above 105 degrees
over portions of Southwest Florida on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Cohen/RAG

In the hours before

Special weather statement, Jun 24, 2:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Miami FL
256 PM EDT Mon Jun 24 2019

FLZ072-074-172-173-241945-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
256 PM EDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 345 PM EDT...

* At 255 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Hallandale, moving south at 5
  mph.

* Nickel size hail, funnel clouds, and wind gusts up to 50 mph
  possible with this storm.

* Locations impacted include...
  Hialeah, Pembroke Pines, Hollywood, Miramar, Davie, Miami Beach,
  Surfside, Hallandale, Miami Gardens, North Miami, North Miami
  Beach, Aventura, Dania Beach, Sunny Isles Beach, Opa-Locka, West
  Park, Miami Shores, Westview, Estates Of Fort Lauderdale and
  Chambers Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8004 2587 8027 2606 8022 2605 8004
TIME...MOT...LOC 1855Z 005DEG 5KT 2599 8014

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:11 AM EDTHeat AdvisoryMFLCollier, Monroe16 hr
Jun 24, 2:56 PM EDTSpecial Weather StatementMFLBroward49 min
Jun 24, 3:05 PM EDTSpecial Marine WarningMFL55 min
Jun 24, 3:26 PM EDTSpecial Weather StatementMFLMiami-Dade49 min
Jun 24, 3:58 PM EDTSpecial Weather StatementMFLMiami-Dade47 min
Jun 24, 5:44 PM EDTSpecial Weather StatementMFLMiami-Dade46 min

Nearby

Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.